Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Omaha, NE

July 20, 2003Mills County, Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 20, 2003, 9:33 PM CDT for Mills County, Montgomery County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 9:33 PM CDT (02:33 UTC)
Expired
Jul 20, 2003, 10:15 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Mills County, IA, Montgomery County, IA

The radar

The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4827 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.4
Supercell composite
28.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS53 KOAX 210233
SVROAX
IAC129-137-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
932 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MILLS COUNTY IN SOUTHWEST IOWA
  MONTGOMERY COUNTY IN SOUTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HASTINGS...OR ABOUT 28
  MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
EMERSON...MALVERN...HASTINGS...RED OAK...COBURG

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.

LAT...LON 4118 9547 4109 9567 4091 9548 4099 9527

$$

GRIFFIS/JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:50 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 20, 2:50 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN JUL 20 2003

MAIN FORECAST PROBLEMS WILL BE RAIN CHANCES TONIGHT AND MONDAY INTO
MONDAY NIGHT.

HOT...HUMID WEATHER CONTINUES ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON...BUT SO FAR MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS BEEN MAINLY OUTSIDE OF THE OAX CWA.
HAVE STILL GOT SOME CONCERN THAT WE MAY BE ABLE TO OVERCOME THE CAP
THIS AFTERNOON OR EVENING AS A WEAK LOW LEVEL BOUNDARY MOVES SOUTH
ACROSS THE AREA.  CAPES ARE HIGH (IN EXCESS OF 4000 J/KG)...BUT
CONVERGENCE IS A BIT WEAK.  ALSO WORRIED THAT ANY LEFT OVER
BOUNDARIES FROM THIS MORNING MAY HELP TO AIDE THUNDERSTORM
DEVELOPMENT...SO WILL CONTINUE CHANCE POPS INTO THIS EVENING.  WITH
SUCH LARGE INSTABILITY...ANYTHING THAT DOES GO COULD QUICKLY BECOME
SEVERE.

THE NEXT ISSUE BECOMES MONDAY INTO MONDAY NIGHT.  LOW LEVEL
CONVERGENCE SETS UP ACROSS WESTERN NEBRASKA BY MONDAY MORNING...AND
THIS LOOKS TO MAKE SOME PROGRESS EAST IN THE AFTERNOON...HOWEVER IT
APPEARS THE STRONGER LOW LEVEL FORCING...BETTER INSTABILITY...AND
MOISTURE REMAIN WEST AND SOUTH OF OAX.  CORFIDI VECTORS SUGGEST THAT
CONVECTION WHICH IS EXPECTED TO DEVELOP WEST OF THE AREA MONDAY
AFTERNOON INTO MONDAY NIGHT SHOULD GENERALLY MOVE SOUTHEAST...WHICH
MAY CLIP THE WESTERN HALF OF THE CWA.  AM A BIT CONCERNED ABOUT
KEEPING THE EASTERN HALF OF THE CWA DRY SINCE THE QPF FORECAST BY
BOTH THE 12Z ETA AND GFS COVERS MOST OF EASTERN NEBRASKA INTO
WESTERN IOWA MONDAY EVENING...BUT FOR NOW WILL KEEP POPS ACROSS THE
WEST PORTION OF THE CWA...FOCUSED IN THE AREA CLOSER TO THE BETTER
FORCING.

KEPT THE MIDDLE PART OF THE WEEK DRY...BUT CONTINUED THE RAIN
CHANCES FRIDAY INTO THE WEEKEND...MAINLY BASED ON HPC FRONTAL
DEPICTIONS AND GFS WHICH ALSO INDICATES A BOUNDARY IN THE AREA.

LOOKING AT TEMPERATURES...FWC/MAV/MET GUIDANCE ALL IN RELATIVE
AGREEMENT OVER THE NEXT COUPLE OF DAYS...WHICH ALSO MATCHES UP WELL
WITH CURRENT FORECAST AND SURROUNDING OFFICES...SO HAVE ONLY MADE
MINOR ADJUSTMENTS TO CURRENT FORECAST.

.OMA...NONE.

KING
Hazardous weather outlook, Jul 20, 5:45 PM CDT, 3 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE WILL CONTINUE TO DEVELOP
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG
WITH THE POSSIBILITY OF ISOLATED TORNADOES.  THE STORMS SHOULD
GRADUALLY DIMINISH LATER TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...GENERALLY
WEST OF A LINE FROM HARTINGTON TO BEATRICE.  AN ISOLATED SEVERE
STORM IS POSSIBLE DURING THE AFTERNOON...WITH THE MAIN THREAT
BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY
NIGHT...WEST OF A HARTINGTON TO BEATRICE LINE...WITH THE MAIN
SEVERE WEATHER THREAT BEING LARGE HAIL.  THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY...HOWEVER AT
THIS TIME THE COVERAGE AND INTENSITY OF THESE STORMS ARE
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS EASTERN NEBRASKA
AND SOUTHWEST IOWA.

KING

In the hours before

Local storm report, Jul 20, 8:01 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
801 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 W SOLDIER               IA   WIND DAMAGE
07/20/03   MONONA                         ESTIMATED SPEED 70.
                                          TREES DOWN AND BLOCKED
                                          ROADS WEST OF SOLDIER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0747 PM    ONAWA                     IA   .88 INCH HAIL
07/20/03   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 8:27 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
827 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    4 W STANTON               NE   TORNADO
07/20/03   STANTON                        BELIEVED TORNADO 4 W OF
                                          HWY 32 & 57
                                          INTERCHANGE.  DAMAGE
                                          INCLUDED MISSING
                                          CATTLE, DESTROYED
                                          CROPS, AND MINOR HOUSE
                                          DAMAGE.  BASEBALL SIZE
                                          HAIL 6 E ALONG THE SAME
                                          PATH. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0815 PM    7 S DECATUR               NE   1 INCH HAIL
07/20/03   BURT                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 8:37 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
837 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    7 NW TEKAMAH              NE   1.75 INCH HAIL
07/20/03   BURT                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 8:42 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    4 NW LITTLE SIOUX         IA   WIND DAMAGE
07/20/03   HARRISON                       PATIO ROOF BLOWN OFF, 3
                                          IN DIAMETER TREE LIMBS
                                          DOWN, ESTIMATED 6O MPH
                                          WINDS. REPORTED BY
                                          COOPERATIVE OBSERVER.
Local storm report, Jul 20, 9:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
902 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    RODNEY                    IA   WIND DAMAGE
07/20/03   MONONA                         8 FT DIAMETER TREE  AND
                                          A FEW 1-2 FT DIAMETER
                                          TREES DOWN. POWERPOLES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 20, 9:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
917 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    TOBIAS                    NE   WIND DAMAGE
07/20/03   SALINE                         SEVERAL TREES DOWN.
                                          ESTIMATED WINDS 70 MPH.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:12 PM CDTTornado WarningOAXMonona48 min
Jul 20, 7:56 PM CDTTornado WarningOAXHarrison49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.